Florida, 2023

Hail in Florida, May 23, 2023

May 23, 2023 · NWS MOB · 1 event in 1 county or zone

Strong storms developed across the western Florida panhandle during the afternoon and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong storms developed across the western Florida panhandle during the afternoon and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 23, 2:28 PM CST, 49 minutes earlier.

Area forecast discussion, May 23, 2:28 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
328 PM CDT Tue May 23 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Wednesday)
Issued at 328 PM CDT Tue May 23 2023

Weak shortwaves aloft continue to move over the area through the
period. At the surface, a backdoor cold front associated with a
weakening CAD wedge across the Carolinas continues to approach the
area from the northeast through tonight. This feature will continue
to be the focus for shower and storm development through tonight.
Through the evening, the main hazard will be gusty winds, frequent
lightning, and heavy rainfall given adequate CAPE around 1000-
2000J/kg and bulk shear around 30kts. Any chance for stronger storms
wanes quickly after sunset, particularly as the cold front
progresses to the southwest of the area by mid to late evening,
although some guidance is suggesting the front may not fully move
out of the area until tonight into Wednesday. Regardless, cooler and
drier air will slowly move into the region through the period in its
wake. Staying with NBM guidance given the recent trend changes,
which keeps a few residual showers into tonight. On Wednesday, with
the front remaining generally nearby and the weak impulses moving
across the area, the NBM keeps PoPs slight to chance during the
afternoon (highest for the southern half, decreasing further north).
Expect conditions to dry out moving into the short term.

For temps, lows tonight are forecast to be cooler with upper 50s
over the far north increasing to the low/mid 60s as you move south
towards the coast. Highs on Wednesday continue to be a challenging
forecast given the residual cloud cover and the front potentially
not making it fully out of the area just yet. Some guidance remains
on the warmer end with upper 70s further north to mid 80s further
south, while others have mainly upper 70s across the entire area.
Will continue to lean towards NBM which keeps temps generally in
the upper 70s with some low 80s. Lastly, rip current risk remains
low across the area through Wednesday. JEH/88

&&

.SHORT TERM...
(Wednesday night through Friday night)
Issued at 328 PM CDT Tue May 23 2023

Strong sfc ridging from the northeast down the east side of the
Appalachian Mountains will result in a northeasterly flow that
will bring a drier and cooler airmass into the area. Precipitable
water values drop below 1 inch through Friday. The upper level
trough over the eastern states begins to evolve into an upper low
over the southeast states by Friday night with a continued dry
northwesterly flow. This will keep conditions rain-free through
the period. Lows will be in the mid and upper 50s inland to mid
and upper 60s along the coast. HIghs Thursday and Friday will be
in the mid and upper 80s. /13

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 328 PM CDT Tue May 23 2023

The upper low over the southeast gradually moves northeast through
early next week. At the sfc, a ridge of high pressure will remain
over the eastern states before gradually weakening early next
week. This will maintain a dry northwesterly flow aloft and a
northerly flow at the sfc. This pattern will likely maintain dry
conditions over the forecast area through the period. /13

&&

.MARINE...
Issued at 328 PM CDT Tue May 23 2023

A mainly light to occasionally moderate offshore flow will
continue to prevail through Thursday outside of light diurnal
onshore flow expected near the coast during the afternoon hours with
the seabreeze. By the end of the week, the prevailing flow will then
transition to more onshore with a slight build in seas. No weather
impacts are expected into the mid and late part of the week other
than locally higher winds and seas near thunderstorms. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      63  79  62  87  62  87  63  86 /  30  30  10   0   0   0  10  20
Pensacola   66  79  66  85  66  84  67  83 /  50  40  10   0   0   0  10  10
Destin      67  80  67  83  67  82  67  80 /  50  40  10   0   0   0  10  10
Evergreen   60  78  56  83  57  83  58  83 /  30  20   0   0   0   0  10  10
Waynesboro  60  78  58  85  59  85  60  84 /  10  10   0   0   0  10  10  20
Camden      58  79  56  83  57  83  58  82 /  30  10   0   0   0  10  10  10
Crestview   62  80  59  85  60  85  60  84 /  50  40   0   0   0   0  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 23, 12:24 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
124 PM CDT Tue May 23 2023

FLZ201>205-231930-
Escambia Inland FL-Okaloosa Inland FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
124 PM CDT Tue May 23 2023

...Strong thunderstorms will impact portions of Okaloosa, central
Santa Rosa and south central Escambia Counties through 230 PM CDT...

At 124 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles northwest of
Eglin Air Force Base to 5 miles east of Roeville to Lillian. Movement
was east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ferry Pass, Brent, West Pensacola, Ensley, Crestview, Gonzalez, Pace,
Milton, Goulding, Bagdad, Myrtle Grove, Baker, Point Baker, Pea
Ridge, Roeville and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8734 3051 8744 3086 8704 3094 8639
      3055 8639 3056 8653 3052 8655 3046 8692
      3051 8701 3058 8698 3056 8702 3060 8702
      3044 8709 3052 8710 3058 8718 3055 8720
      3049 8715 3045 8719 3032 8744 3033 8744
TIME...MOT...LOC 1824Z 267DEG 10KT 3072 8637 3067 8691 3039 8744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JFP
Special weather statement, May 23, 1:08 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
208 PM CDT Tue May 23 2023

ALZ264-266-FLZ202-231945-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
208 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southeastern Baldwin
and south central Escambia Counties through 245 PM CDT...

At 207 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles south of Elberta, or 5 miles southeast of
Foley, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Beach, Lillian and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8771 3046 8761 3053 8734 3046 8737
      3047 8742 3035 8741 3038 8745 3031 8757
      3036 8760 3031 8761 3030 8762 3031 8746
      3029 8748 3030 8746 3034 8742 3029 8744
      3026 8764
TIME...MOT...LOC 1907Z 300DEG 6KT 3035 8761

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JFP
Special weather statement, May 23, 1:30 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 PM CDT Tue May 23 2023

ALZ060-FLZ203-205-232030-
Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
230 PM CDT Tue May 23 2023

...Strong thunderstorms will impact portions of southwestern
Covington, northwestern Okaloosa and northern Santa Rosa Counties
through 330 PM CDT...

At 230 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles southeast
of Riverview to 3 miles west of Point Baker. Movement was east at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milton, Point Baker and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3113 8643 3058 8688 3068 8727 3100 8690
      3099 8669 3100 8670 3106 8670
TIME...MOT...LOC 1930Z 260DEG 10KT 3092 8690 3068 8712

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JFP
Special weather statement, May 23, 2:02 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
302 PM CDT Tue May 23 2023

FLZ201>204-232045-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
302 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of west central Santa
Rosa and central Escambia Counties through 345 PM CDT...

At 301 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Molino, or 6 miles north of Gonzalez, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ferry Pass, Ensley, Gonzalez, Pace, Milton, Bagdad, Molino, Pea
Ridge, Floridatown and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8732 3062 8740 3065 8740 3071 8743
      3079 8718 3062 8694 3059 8701 3060 8702
      3058 8702 3053 8713 3054 8713 3055 8712
      3055 8714 3057 8715 3058 8718 3056 8719
      3056 8718 3055 8717 3053 8719 3051 8716
TIME...MOT...LOC 2001Z 327DEG 7KT 3068 8730

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JFP
Special weather statement, May 23, 2:38 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
338 PM CDT Tue May 23 2023

ALZ264-266-FLZ201>204-232130-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
338 PM CDT Tue May 23 2023

...Strong thunderstorms will impact portions of east central Baldwin,
northwestern Santa Rosa and central Escambia Counties through 430 PM
CDT...

At 337 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Molino to 3 miles northwest of Gonzalez to 10 miles north of Lillian.
These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ferry Pass, Ensley, Gonzalez, Pace, Molino and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 8765 3069 8748 3087 8743 3097 8716
      3055 8714 3057 8715 3058 8715 3058 8718
      3055 8717 3053 8719 3051 8716 3048 8716
TIME...MOT...LOC 2037Z 246DEG 3KT 3083 8735 3062 8733 3055 8749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JFP
Special weather statement, May 23, 3:17 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
417 PM CDT Tue May 23 2023

ALZ059-FLZ201-203-232200-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
417 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of south central
Escambia, northwestern Santa Rosa and northwestern Escambia Counties
through 500 PM CDT...

At 416 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Century, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Century, Flomaton, Jay, Pollard and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8752 3098 8750 3107 8718 3081 8704
      3072 8750
TIME...MOT...LOC 2116Z 341DEG 10KT 3097 8731

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RD

The radar

The Mobile radar (KMOB), 92 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Escambia

When
May 23, 3:17 PM CST to 3:19 PM CST
Where
Escambia County, 4 mi W of Century
Measured
1 in hail
Reported by
Public
Coordinates
30.970, -87.338

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103574.